Author: Sordillo PP1, Sordillo LA2
1Department of Hematology-Oncology, Lenox Hill Hospital, New York, NY, U.S.A. email@example.com.
2Departments of Physics and Electrical Engineering, The City College of New York, New York, NY, U.S.A.
Conference/Journal: Anticancer Res.
Date published: 2020 Mar
Other: Volume ID: 40 , Issue ID: 3 , Pages: 1189-1200 , Special Notes: doi: 10.21873/anticanres.14061. , Word Count: 125
The majority of patients receiving chemotherapy experience post-chemotherapy cognitive impairment, sometimes referred to as "chemo brain" or "chemo fog." The cognitive impairment associated with this syndrome can be severe, and can sometimes last for many years after therapy discontinuation. Despite extensive investigations, its etiology is unknown. We argue that chemo brain results from damage to tubulin within microtubules. This damage can occur directly from tubulin inhibitors such as taxanes, epothilones or vinca alkaloids. Other chemotherapies stimulate increased mitochondrial activity and biophoton release. This results in abnormal tryptophan metabolism and excess production of neurotoxic kynurenines, which, in turn, damage microtubules.
Copyright© 2020, International Institute of Anticancer Research (Dr. George J. Delinasios), All rights reserved.
KEYWORDS: Chemo brain; NAD; biophoton; cognition; kynurenine; review; tryptophan; tubulin
PMID: 32132016 DOI: 10.21873/anticanres.14061